Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 138, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2021, 9:20 PM CDT for 4 counties in Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2021, 9:20 PM CDT (02:20 UTC)
- Expired
- May 24, 2021, 10:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crosby County, TX, Dickens County, TX, Garza County, TX, Kent County, TX
The radar
The Lubbock radar (KLBB), 61 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:48 PM CDT | HAIL 1 | Spur, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2330 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted.
293
WUUS54 KLUB 250220
SVRLUB
TXC107-125-169-263-250315-
/O.NEW.KLUB.SV.W.0138.210525T0220Z-210525T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
920 PM CDT Mon May 24 2021
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northwestern Kent County in northwestern Texas...
Dickens County in northwestern Texas...
Northern Garza County in northwestern Texas...
Crosby County in northwestern Texas...
* Until 1015 PM CDT.
* At 920 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Southland to 8 miles west of
Girard, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Crosbyton, Spur, Dickens, White River Lake, Ralls, Kalgary,
Caprock, Afton and Mcadoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3378 10152 3382 10055 3328 10072 3325 10151
TIME...MOT...LOC 0220Z 186DEG 20KT 3331 10142 3334 10080
HAIL...1.00IN
WIND...60MPH
$$
234 follow-up statements
096
WWUS54 KLUB 250239
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
939 PM CDT Mon May 24 2021
TXC107-125-169-263-250315-
/O.CON.KLUB.SV.W.0138.000000T0000Z-210525T0315Z/
Kent TX-Dickens TX-Garza TX-Crosby TX-
939 PM CDT Mon May 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN KENT...DICKENS...NORTHEASTERN GARZA AND CROSBY
COUNTIES...
At 938 PM CDT, severe thunderstorms were located along a line
extending from Caprock to 5 miles southeast of Spur, moving north at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crosbyton, Spur, Dickens, White River Lake, Ralls, Kalgary, Caprock,
Afton and Mcadoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3378 10152 3382 10055 3329 10074 3326 10131
3349 10149
TIME...MOT...LOC 0238Z 184DEG 26KT 3349 10141 3342 10079
HAIL...1.00IN
WIND...60MPH
$$
23443
WWUS54 KLUB 250251
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
951 PM CDT Mon May 24 2021
TXC169-263-250300-
/O.CAN.KLUB.SV.W.0138.000000T0000Z-210525T0315Z/
Kent TX-Garza TX-
951 PM CDT Mon May 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KENT AND
NORTHEASTERN GARZA COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.
LAT...LON 3340 10126 3358 10150 3378 10152 3382 10055
3340 10071
TIME...MOT...LOC 0250Z 187DEG 28KT 3359 10139 3352 10077
$$
TXC107-125-250315-
/O.CON.KLUB.SV.W.0138.000000T0000Z-210525T0315Z/
Dickens TX-Crosby TX-
951 PM CDT Mon May 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR DICKENS AND CROSBY COUNTIES...
At 950 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Ralls to 5 miles northeast of Spur,
moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crosbyton, Spur, Dickens, White River Lake, Ralls, Kalgary, Afton and
Mcadoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3340 10126 3358 10150 3378 10152 3382 10055
3340 10071
TIME...MOT...LOC 0250Z 187DEG 28KT 3359 10139 3352 10077
HAIL...1.00IN
WIND...60MPH
$$
23351
WWUS54 KLUB 250300
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
1000 PM CDT Mon May 24 2021
TXC107-125-250315-
/O.CON.KLUB.SV.W.0138.000000T0000Z-210525T0315Z/
Dickens TX-Crosby TX-
1000 PM CDT Mon May 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL DICKENS AND CENTRAL CROSBY COUNTIES...
At 1000 PM CDT, severe thunderstorms were located along a line
extending from near Ralls to 5 miles southeast of Dickens, moving
north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crosbyton, Dickens, Ralls, Afton and Mcadoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3354 10120 3360 10147 3378 10152 3382 10055
3349 10068
TIME...MOT...LOC 0300Z 186DEG 20KT 3364 10138 3357 10076
HAIL...1.00IN
WIND...60MPH
$$
23584
WWUS54 KLUB 250311
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
1011 PM CDT Mon May 24 2021
TXC107-125-250321-
/O.EXP.KLUB.SV.W.0138.000000T0000Z-210525T0315Z/
Dickens TX-Crosby TX-
1011 PM CDT Mon May 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DICKENS AND CENTRAL
CROSBY COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.
LAT...LON 3354 10120 3360 10147 3378 10152 3382 10055
3349 10068
TIME...MOT...LOC 0311Z 186DEG 20KT 3369 10137 3362 10075
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:42 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 24, 6:42 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 642 PM CDT Mon May 24 2021 .AVIATION... Scattered strong to severe thunderstorms have developed just west of KLBB and KPVW with activity slowly edging to the east, expected to pass over both these airports still between about 01Z and 04Z this evening. Storms should reach KCDS slightly later, between about 03Z and 06Z tonight. Hail will accompany the stronger storms as well as locally strong and variable outflow wind gusts. The airmass is also very moist and storm cloud bases likely to drop near or into MVFR heights while visibilities from locally heavy rain also will be in the MVFR range and possibly briefly lower. Storms should clear to the east of the area by early Tuesday and lower atmosphere will be recently overturned and low level wind flow quite disrupted. But airmass will remain very moist in the lower levels and as south to southeasterly flow redevelops very well may lead to areas of MVFR ceilings by daybreak Tuesday, as has become the norm in the past couple weeks. Any lower clouds likely to lift and mix by midday Tuesday leading to VFR with a scattered afternoon cloud base. Preliminary coverage of thunderstorms late Tuesday likely to be less than today. RMcQueen && .PREV DISCUSSION... /issued 241 PM CDT Mon May 24 2021/ SHORT TERM... An active weather period is expected this evening and tonight as thunderstorms, some severe, are projected to impact much of the CWA. Synoptically, the area remains situated between an upper low centered over Saskatchewan and an upper ridge over the Tennessee Valley. Consequently, southwesterly flow is present above 700 mb, with southeasterly low level flow courtesy of a weak lee cyclone to our west and broad surface high pressure to our east over the Deep South. The dryline is currently positioned over eastern NM, with southwesterly surface winds behind it. An impressive reservoir of moisture has built up in the low levels east of the dryline thanks to several days of southeasterly surface flow and persistent moisture advection. West Texas Mesonet observations place surface dewpoints in the low to mid 60s across much of the region this afternoon. 12z PWATs of 1.03" and 0.87" were sampled at MAF and AMA, respectively, this morning, and are expected to increase this afternoon. FWD sampled a PWAT of 1.80" at 12z, indicating the deep moisture present in our vicinity. Analysis of water vapor imagery depicts respectable moisture wrapping around the western edge of the upper ridge, with a shortwave and associated lift visible rotating through the higher terrain of northern Mexico. Skies have cleared along and west of I-27/US-87, and temperatures have already warmed into the low 80s. Forecast soundings for this afternoon depict a very unstable atmosphere, with upwards of 2000 J/kg of CAPE nearly universal in our region. SPC mesoanalysis even shows an area of >3000 J/kg CAPE edging into our southern counties where heating and moisture have been most robust thus far. Another notable feature about this setup is that there is very little convective inhibition present. However, upper level flow remains weak in magnitude overall, with 0-6 km shear barely reaching 25 kt. Nevertheless, given the deep moisture in place combined with the approaching upper level energy, the environment is still highly supportive of severe thunderstorms over the CWA this evening and tonight. Late this afternoon, convection is expected to fire in eastern NM in the vicinity of the dryline where surface convergence magnitudes are largest. These storms may initially be discrete in nature, and given the ample instability, severe hail is possible across the western South Plains and southwest Panhandle late this afternoon. With time, this activity is expected to merge into a more coherent line and propagate eastward, becoming more cold-pool driven as it progresses through the central South Plains late this evening and into the Rolling Plains tonight. The threat for significant damaging wind gusts near 70 mph will exist with these storms, along with heavy rainfall and the potential for flooding given the current moisture levels. Storms will exit the area to the east early Tuesday morning. West Texas will remain under southwesterly flow aloft on Tuesday, with weak embedded impulses transiting overhead. At the surface, the dryline is expected to mix further east, with southeasterly winds and dewpoints in the upper 50s to low 60s persisting east of the dryline. This sets the stage for another day of possible convection and severe weather in the vicinity of the dryline, though the details will be highly dependent on the evolution of the overnight convection. /DWK LONG TERM... Overall things continue to look active through the next week with convective chances possible most days. Convection should be pushing to the east of the FA by early tomorrow evening as upper riding moves overhead. This will be followed by southwesterly flow aloft Wednesday. Some convection is possible Wednesday afternoon and evening as the upper flow remains divergent, but the main limiting factor will be an overall lack of surface forcing as the dryline remains mostly to our west. Despite this some convection will still be possible especially if there are any remnant surface boundaries across the FA. By Thursday a weak front associated with an upper level shortwave moving across the northern CONUS will approach the region by likely not make it (mostly) through. The front will likely aid in developing convection across the region by Thursday evening. Another spot for convective development Thursday will be a dryline across the western half of the FA. Models begin to diverge with the upper pattern by Friday with the GFS keeping things mostly quiet under an upper ridge and with the ECMWF keeping mostly zonal flow with some embedded shortwaves producing convection. By Saturday both models have an upper ridge over the region with dryline convection pushing through Saturday evening/night. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/05
Hazardous weather outlook, May 24, 11:16 AM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1116 AM CDT Mon May 24 2021 TXZ021>044-251630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1116 AM CDT Mon May 24 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Widespread thunderstorms are expected to develop late this afternoon across the western South Plains and southwest Texas Panhandle. These storms will then move eastward, affecting the central and eastern South Plains and Rolling Plains this evening and tonight. This afternoon, storms may be severe with hail up to ping pong ball size and wind gusts to 65 mph. Later tonight, storms may also be severe with hail up to one inch in diameter and wind gusts to 70 mph. Heavy rainfall is likely and will likely lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. From Tuesday through Sunday, thunderstorms will be possible every afternoon and evening. These storms may be severe, with heavy rain and flooding also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through tonight.
In the hours before
Local storm report, May 24, 6:10 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
610 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 4 SSW WHITHARRAL 33.68N 102.36W
05/24/2021 E1.75 INCH HOCKLEY TX NWS EMPLOYEE
SPARSE GOLF BALL SIZED HAIL REPORTED BY OFF-DUTY NWS
EMPLOYEE.
&&
EVENT NUMBER LUB2100341
DWKLocal storm report, May 24, 6:54 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
654 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 1 E LEVELLAND 33.58N 102.35W
05/24/2021 M1.00 INCH HOCKLEY TX EMERGENCY MNGR
&&
EVENT NUMBER LUB2100342
MLPSpecial weather statement, May 24, 8:53 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Lubbock TX
853 PM CDT Mon May 24 2021
TXZ028-029-034-035-040-041-250245-
Terry TX-Hockley TX-Lamb TX-Lynn TX-Lubbock TX-Hale TX-
853 PM CDT Mon May 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK...NORTHWESTERN LYNN...
NORTHEASTERN TERRY...EASTERN HOCKLEY...SOUTHWESTERN HALE AND
SOUTHEASTERN LAMB COUNTIES UNTIL 945 PM CDT...
At 851 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Anton to 5 miles southwest of Reese Center to 6
miles north of Brownfield. Movement was east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lubbock, Abernathy, Wolfforth, Shallowater, Anton, Lubbock South
Plains Mall, Lubbock International Airport, Slide, Woodrow, Reese
Center, New Deal, Meadow, Smyer, Ropesville, and New Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong winds and dust will precede heavy rainfall. Visibility may be
reduced significantly within dust. Use caution when driving.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.
LAT...LON 3392 10177 3358 10173 3324 10192 3329 10233
3355 10218 3384 10223
TIME...MOT...LOC 0151Z 265DEG 19KT 3382 10215 3356 10211 3327 10228
SINCAVAGEThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:28 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Swisher | 62 min |
| May 24, 7:30 PM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hockley | 45 min |
| May 24, 7:40 PM CDT | Areal Flood Advisory | LUB | Castro, Hale, Lamb, Lubbock, Swisher | 110 min |
| May 24, 8:42 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 63 min |
| May 24, 8:53 PM CDT | Special Weather Statement | LUB | Lubbock | 52 min |
| May 24, 9:09 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale | 42 min |
| May 24, 9:38 PM CDT | Areal Flood Advisory | LUB | Hale, Lubbock | 82 min |
| May 24, 10:01 PM CDT | Special Weather Statement | LUB | Lubbock | 29 min |
| May 24, 10:03 PM CDT | Special Weather Statement | LUB | Floyd, Hall, Motley | 27 min |
| May 24, 10:12 PM CDT | Special Weather Statement | LUB | Crosby, Dickens | 18 min |
| May 24, 10:21 PM CDT | Areal Flood Advisory | LUB | Crosby, Dickens, Floyd, Motley | 114 min |
| May 24, 10:26 PM CDT | Special Weather Statement | LUB | Crosby, Dickens, Motley | 34 min |
| May 24, 10:55 PM CDT | Special Weather Statement | LUB | Cottle, Crosby, Dickens, Garza, King | 50 min |
| May 24, 10:58 PM CDT | Areal Flood Advisory | LUB | Hockley, Lubbock | 3 hr |
| May 24, 11:38 PM CDT | Special Weather Statement | LUB | Lubbock | 37 min |
| May 24, 11:56 PM CDT | Areal Flood Advisory | LUB | Childress, Cottle, Dickens, Hall, King, Motley | 109 min |
| May 25, 12:26 AM CDT | Flash Flood Warning | LUB | Lubbock | 94 min |
| May 25, 12:51 AM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb, Parmer | 39 min |
| May 25, 3:10 AM CDT | Areal Flood Warning | LUB | Lubbock | 17 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.